Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Missing period. Have swollen face, joint pain, weight gain and bloating. Suggest any medical cure?

Mar 2016
User rating for this question
Answered by

Practicing since : 2011
Answered : 4045 Questions
Hi Doctor,

My periods is due on the 3rd of March. I have regular peaceful cycles which last for 4 days. Over the past 2-3 days, I am feeling bloated and there is some amount of facial swelling and water retention. I assume that this is due to ovulation. The bloating is resulting in discomfort and pain in joints. I can feel that I have gained weight too. I practice yog in the evenings for I am presently adhering to home remedies like drinking water and staying away from excess salt intake and junk foods. Can you kindly suggest a medical cure for this? Will a over the counter diuretic drug/ medicine help me solve my problem? What are the general side effects ? Please recommend and I am based out of India, so medicines readily available OTC in India will be most preferred.
Posted Wed, 13 Mar 2013 in Women's Health
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am trying to solve your problem.

First of all, above said clinical features are mostly corresponded with Pre Menstrual Syndromes (PMS). It has several symptoms & includes abdominal bloating, breast tenderness, weight gain, headache, anxiety/ depression, mood swing, fatigue, dyspareunia, increased appetite, irritability etc. PMS is a good sign for ovulatory cycle and indicates to get period shortly.

Your approaching steps for life style modification is quite appreciable. Please continue all above said measures for prevention of PMS and to stay in good health. In addition, you need to control body weight by regular physical exercise by means of jogging/ running/ treadmill etc. Regular bowel habit and taking a sound sleep with more relaxing way are essential in such cases.

There are several treatment modalities to cure above said features. These include as follows:

NON HORMONAL - 1) Taking Selective Serotonin Reuptake Inhibitors (SSRI) drugs (like fluoxetine) is very much effective to improve behavioral & psychiatric symptoms.
2) Low dose diuretics (like Frusemide) can help to reduce fluid retention & facial swelling.
3) Supportive medication like pyridoxine or low dose anti-anxiety drugs are useful to eliminate depression & anxiety.

HORMONAL- Combined OCP/ Progesterone pill are quite helpful to prevent above symptoms.

Those medicines are widely available and based on prescription only. Herein, you must consult with your nearest health care provider for proper medication after physical check up to avoid unnecessary side effects.

Common side effects of diuretics include nausea/ vomiting/ diarrhea, electrolyte imbalance, hypotension, allergic reaction, general weakness, metabolic derangement etc.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health in future and take care yourself

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Missing period. Have swollen face, joint pain, weight gain and bloating. Suggest any medical cure? 15 minutes later
Hi Doctor,

Thanks for your advice, So should I take the Diuretic named Frusemide? If yes what is the dosage and how should it be taken?

I think I am able to cope with the psychological part of my PMS quite well, so need not be in a situation to take anxiety pills!!!
Answered by Dr. S Patra 27 minutes later

Thanks for follow up query.

You can take low dose diuretics to get relief from above said condition. But it is prescription only medication. Right doses and duration of the drug therapy can only be adjusted after physical check up & assessing the severity of the clinical condition. So please contact with your nearest health care provider at the earliest.

If you do not have any clarifications, you can close the discussion and rate the answer.

Be well & stay healthy.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor